Kansas, 2024

Flood and Damaging Winds in Kansas, July 2 to 4, 2024

July 2 to 4, 2024 · NWS TOP · 5 events in 4 counties and zones

Multiple rounds of scattered storms developed on the evening of July 2 and 3. Both of these events only produced isolated wind damage across central and east-central Kansas, with some flooding also occurring early morning on July 4.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Multiple rounds of scattered storms developed on the evening of July 2 and 3. Both of these events only produced isolated wind damage across central and east-central Kansas, with some flooding also occurring early morning on July 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 5:18 PM CST, 56 minutes earlier. Its key messages:

  • Heat Advisory continues until 8pm.
  • Severe thunderstorms look to develop by late this afternoon with damaging winds and heavy rainfall as the primary threats. Flood Watch has been issued for parts of northeast and east central KS.
  • Additional rounds of thunderstorms, potentially severe, are possible Wednesday night and again on Independence Day.
Area forecast discussion, Jul 2, 5:18 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
618 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- Heat Advisory continues until 8pm.

- Severe thunderstorms look to develop by late this afternoon with
damaging winds and heavy rainfall as the primary threats. Flood
Watch has been issued for parts of northeast and east central KS.

- Additional rounds of thunderstorms, potentially severe, are
possible Wednesday night and again on Independence Day.

&&

.DISCUSSION...
Issued at 254 PM CDT Tue Jul 2 2024

Cold front has entered our north central KS counties with the
inverted sfc trough bisecting the CWA as of 19Z. Broad cyclonic flow
now encompasses much of the northern Rockies and Plains with
southwesterly flow over the area. Mid to high clouds cover much of
the western half of the forecast area with showers having developed
along the sfc trough axis as well as near and just behind the front
itself. Outside of this, hot and muggy conditions will continue
through the afternoon with heat indices between 105-110.

Both SPC mesoanalysis and our 18Z RAOB indicate substantial MLCIN
remaining early this afternoon, though further mixing and heating
should help to erode the cap with chances for more robust convection
increasing toward 4-5pm when MLCAPE increases to around 3000 J/kg
with shear around 30-40 kt. An inverted-V profile and DCAPE up to
1000-1400 J/kg should support a damaging wind threat. If a strong
enough updraft were to develop initially, perhaps some hail would be
possible, but high freezing levels lead to lower confidence in this
threat. Confidence in the tornado threat has also lowered, given
that the front is moving east a little faster, which is helping to
place that risk further northeast into MO and IA.

What may be the bigger concern, in addition to some damaging winds,
is potential for heavy rain and flooding. Storm motions parallel to
the boundary would likely result in storm mode becoming messy
quickly with interactions between individual storms. Pwat values are
already approaching 2" in far northeast KS and that 2 to 2.2"
moisture axis is progged to drop back south and set up near the
frontal boundary when the stronger convection develops. While
ensemble means aren't showing much potential for widespread high
rain amounts, a closer look at individual CAMs shows the potential
for isolated locations receiving between 1-3" of rain, which seems
reasonable for thunderstorms given the moisture in the column.
Additionally, these heavier amounts look to occur over areas that
have recently had heavy rain and flooding issues. The 6-hr flash
flood guidance of 2-3" and 1-hr guidance between 1-2" lends to some
concern that efficient rain-producing thunderstorms could lead to
flash flooding. So have issued a Flood Watch for portions of
northeast and east central KS from 5pm this afternoon through 7am
Wednesday.

There could be some lingering, weakening storms in southern portions
of the area Wednesday morning. The sfc front looks to be south of
the area by this time, but could lift back north as a warm front
Wednesday into Thursday. An embedded perturbation in the flow aloft
should kick off another round of convection late Wednesday into
early Thursday with winds and heavy rain again being the main
concerns. Confidence in the forecast for the 4th of July holiday on
Thursday still isn't overly high as it will depend on where sfc
boundaries end up after the overnight/morning convection. At this
time though, there are some hints that perhaps the upper trough and
associated sfc front are trending a bit further east. If this holds,
that could mean less of a severe risk particularly for western parts
of the area, but everyone should still keep an eye on the forecast
as details change in the coming days. Eastern KS could still see
damaging winds and heavy rain with storms that remain as long as the
front is still in the area.

Once the holiday passes, the more notable upper trough looks to be
passing northeast of the area to give us a bit of a break from the
active weather Friday into Saturday. Longer-range guidance has
another system bringing another rain chance Sunday into Monday, but
probabilities are on the lower side with lower confidence at this
time.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 618 PM CDT Tue Jul 2 2024

The main aviation hazard over the first half of the TAF will be
scattered thunderstorms with gusty winds and heavy rain. Rain
intensity at times could reduce visibilites below VFR at times
and added mention of this in a TEMPO group for KTOP and KFOE.
VFR conditions will return for the remainder of the TAF with
chances for showers and a few rumbles of thunder by Wednesday
afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.
Flood Watch through Wednesday morning for KSZ022-KSZ023-KSZ024-
KSZ026-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056.

&&

DISCUSSION...Picha
AVIATION...Griesemer
Hazardous weather outlook, Jul 2, 12:59 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
159 PM CDT Tue Jul 2 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-031900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
159 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

A heat advisory is in effect along and south of a line from Holton
to Manhattan to Minneapolis. Heat index values could reach as high
as 109 degrees.

Severe storms are possible by mid to late afternoon, continuing
through this evening. Damaging winds and heavy rain leading to
flooding are the main threats. A Flood Watch has been posted for
parts of northeast and east central Kansas. Large hail and a brief
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe weather will be possible each day through the 4th of July.
Uncertainty remains in exact locations and coverage of storms on
Wednesday. Another cold front may organize by the evening of the
4th of July and move through the area from west to east.
An additional round of severe weather may be possible along with
this frontal system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, and flooding.

In the hours before

Special weather statement, Jul 2, 4:38 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
538 PM CDT Tue Jul 2 2024

KSZ038-039-022315-
Wabaunsee-Shawnee-
538 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SHAWNEE AND
SOUTHEASTERN WABAUNSEE COUNTIES THROUGH 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eskridge, moving northeast at 35 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Topeka, Eskridge, Dover, Silver Lake, Auburn, Keene, and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 347 and 355.
 Kansas Turnpike between mile markers 167 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3887 9585 3887 9594 3883 9595 3880 9602
      3879 9612 3889 9617 3911 9587 3897 9560
TIME...MOT...LOC 2238Z 244DEG 31KT 3887 9608

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Reese
Special weather statement, Jul 2, 4:40 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
540 PM CDT Tue Jul 2 2024

KSZ037-038-054-022315-
Wabaunsee-Lyon-Morris-
540 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND NORTHERN LYON COUNTIES THROUGH 615 PM
CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Dunlap, moving east at 40 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Americus, Harveyville, Allen, Admire, Bushong, and Dunlap.

This includes Kansas Turnpike between mile markers 134 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3852 9635 3852 9649 3862 9648 3883 9595
      3854 9595 3845 9635
TIME...MOT...LOC 2239Z 247DEG 37KT 3852 9641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Reese
Special weather statement, Jul 2, 4:54 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
554 PM CDT Tue Jul 2 2024

KSZ039-055-022315-
Shawnee-Osage-
554 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHAWNEE AND
NORTHWESTERN OSAGE COUNTIES THROUGH 615 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Auburn, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Southern Topeka, Osage City, Carbondale, Auburn, Burlingame,
Scranton, and Berryton.

This includes Kansas Turnpike between mile markers 155 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3870 9568 3854 9595 3887 9595 3897 9560
TIME...MOT...LOC 2253Z 247DEG 36KT 3885 9582

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jul 2, 5:09 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
609 PM CDT Tue Jul 2 2024

KSZ026-039-040-030000-
Shawnee-Jefferson-Douglas-
609 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN JEFFERSON...EASTERN
SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES THROUGH 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Topeka, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Topeka, northern Lawrence, Oskaloosa, Tecumseh, Perry, McLouth,
Lecompton, Berryton, Williamstown, Perry Lake, and Grantville.

This includes Kansas Turnpike between mile markers 177 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3902 9519 3889 9561 3907 9579 3932 9518
TIME...MOT...LOC 2308Z 256DEG 26KT 3903 9563

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jul 2, 5:13 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
613 PM CDT Tue Jul 2 2024

KSZ054-055-030000-
Lyon-Osage-
613 PM CDT Tue Jul 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OSAGE AND CENTRAL LYON
COUNTIES THROUGH 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Admire to 5 miles east of Strong City. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Emporia, Osage City, Carbondale, Overbrook, Burlingame, Americus,
Scranton, and Admire.

This includes the following highways...
 Interstate 35 between mile markers 128 and 131.
 Kansas Turnpike between mile markers 121 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3854 9635 3887 9569 3887 9550 3878 9550
      3831 9635
TIME...MOT...LOC 2312Z 256DEG 23KT 3863 9611 3842 9645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jul 2, 6:02 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
702 PM CDT Tue Jul 2 2024

KSZ040-054>056-030045-
Lyon-Douglas-Franklin-Osage-
702 PM CDT Tue Jul 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS...OSAGE AND CENTRAL LYON COUNTIES THROUGH 745 PM
CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overbrook to 6 miles northwest of Olpe.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Emporia, Osage City, Carbondale, Overbrook, Lyndon, Centropolis,
Burlingame, Pomona, Scranton, Quenemo, Lone Star, Neosho Rapids,
Reading, Olivet, Pomona Lake, Globe, and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 130 and 143.
 Kansas Turnpike between mile markers 116 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3866 9535 3843 9585 3843 9595 3839 9595
      3825 9636 3836 9636 3852 9596 3871 9595
      3882 9568 3889 9526
TIME...MOT...LOC 0002Z 248DEG 39KT 3880 9555 3830 9628

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese

The radar

The Topeka radar (KTWX), 41 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 2, 6:14 PM CST to 6:15 PM CST
Where
Lyon County, 0.69 mi N of Admire
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.640, -96.100

Numerous trees damaged with limbs as large as 12 to 18 inches diameter downed on homes, cars, and power lines. Time estimated from radar.

Thunderstorm Wind, Ottawa

When
July 3, 11:27 PM CST to 11:28 PM CST
Where
Ottawa County, Culver
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.970, -97.750

Estimated 55-65 mph gusts.

Thunderstorm Wind, Dickinson

When
July 3, 11:57 PM CST to 11:58 PM CST
Where
Dickinson County, Abilene Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.900, -97.230

AWOS station kk78 near Abilene.

Thunderstorm Wind, Dickinson

When
July 3, 11:58 PM CST to 11:59 PM CST
Where
Dickinson County, Abilene
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.220

Tree limbs 4 inches in diameter blown down, dumpster blown over onto a train track.

Flood, Shawnee

When
July 4, 2:20 AM CST to 2:21 AM CST
Where
Shawnee County, 2.15 mi W of Lake Shawnee to 2.29 mi W of Lake Shawnee
Cause
Heavy Rain
Reported by
Public
Coordinates
39.020, -95.620

Flood report from mping. Degree of flooding unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195164, 1195170, 1195173, 1195177, 1195181.